Tennessee, 2016Damaging Winds in Tennessee, August 5, 2016
August 5, 2016 · NWS OHX · 3 events in 3 counties and zones
Scattered thunderstorms developed across Middle Tennessee during the afternoon hours on August 5. A few reports of wind damage were received in eastern and southern portions of the Nashville metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across Middle Tennessee during the afternoon hours on August 5. A few reports of wind damage were received in eastern and southern portions of the Nashville metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 5, 11:11 AM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 5, 11:11 AM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1211 PM CDT FRI AUG 5 2016
.UPDATE...
FOR 18Z AVIATION DISCUSSION.
&&
.DISCUSSION...
The main concern today is heat and humidity, especially for areas
west of Interstate 65. A heat advisory will be issued for many of
our western counties this afternoon for heat index values around
105. Other areas west of the Plateau will be nearly as miserable
with heat indices from 100-105. Actual highs today will be mostly
in the mid 90s, except upper 80s Plateau.
The coverage of showers and storms will be much lower today than
yesterday. The upper trough that crossed our area yesterday will
move off to the east as a narrow ridge axis with drier air
arrives. Storms that develop today will be isolated, mainly over
the Plateau through mid afternoon. By late afternoon, our
northwest counties could see increased thunderstorm coverage. The
MCS currently over MO/IL is expected to push an outflow boundary
down toward TN. Our northwest counties are projected to have capes
increasing near 2000 j/kg by evening and will be primed for new
development along the approaching boundary. The development and
coverage of storms is uncertain, but models suggest an upper level
impulse could come into play, resulting in at least marginal
severe storm potential.
The outflow boundary along with an actual cold front will arrive
across Mid Tn tonight into Saturday, bringing increasing shower
and thunderstorm coverage. Saturday will bring high coverage of
showers and thunderstorms, although there will be rain free times,
allowing temperatures to reach the lower 90s most areas, except
mid 80s Plateau. The increased pops and clouds should keep
conditions away from heat advisory criteria.
Drier air will gradually move in Saturday night and Sunday with
decreasing pops and more tolerable temperature and humidity
levels that will continue into Monday.
For Tuesday through Thursday, conditions look warm and humid
again. A pretty good amount of moisture will stream in from the
southeast, resulting in at least scattered thunderstorms each day.
&&
.AVIATION...
18Z TAF DISCUSSION.
BNA/CKV/CSV...Surface boundary is closing in on Middle Tennessee
from the north, with hot, muggy air blanketing the mid state.
PWAT's are a bit lower today so the air is less unstable, but we
are already seeing isolated cells popping up along the Cumberland
Plateau & southern KY. Our rain chances will increase through the
night and especially tomorrow as the surface front pushes through
the mid state.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening FOR Dickson-Hickman-
Houston-Humphreys-Lawrence-Lewis-Montgomery-Perry-Stewart-Wayne.
&&
DISCUSSION......21
AVIATION........08
Hazardous weather outlook, Aug 5, 4:35 AM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
535 AM CDT FRI AUG 5 2016
TNZ005-006-023>025-056>058-093-094-061030-
STEWART-MONTGOMERY-HOUSTON-HUMPHREYS-DICKSON-PERRY-HICKMAN-LEWIS-
WAYNE-LAWRENCE-
535 AM CDT FRI AUG 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
HEAT ADVISORY THIS AFTERNOON AND EVENING...WITH THE MAXIMUM HEAT
INDEX PUSHING TO BETWEEN 105 AND 108 DEGREES. HOT WEATHER SAFETY
WILL BE OF PARAMOUNT IMPORTANCE.
A FEW STRONG STORMS...WITH HEAVY DOWNPOURS AND GUSTY WINDS...ARE
POSSIBLE TONIGHT AS A COLD FRONT APPROACHES THE AREA. PONDING OF
WATER AND MINOR TREE DAMAGE MAY OCCUR.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW STRONG STORMS...WITH HEAVY DOWNPOURS AND GUSTY WINDS...ARE
POSSIBLE SATURDAY AS A COLD FRONT MOVES IN. PONDING OF WATER AND
MINOR TREE DAMAGE MAY OCCUR.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
TNZ007>011-026>034-059>066-075-077>080-095-061030-
ROBERTSON-SUMNER-MACON-CLAY-PICKETT-CHEATHAM-DAVIDSON-WILSON-
TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-GILES-
535 AM CDT FRI AUG 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
MAXIMUM HEAT INDEX VALUES ARE EXPECTED TO PUSH TO BETWEEN 100 AND
104 DEGREES THIS AFTERNOON...AND HOT WEATHER SAFETY WILL BE
IMPORTANT.
A FEW STRONG STORMS...WITH HEAVY DOWNPOURS AND GUSTY WINDS...ARE
POSSIBLE TONIGHT AS A COLD FRONT APPROACHES THE AREA. PONDING OF
WATER AND MINOR TREE DAMAGE MAY OCCUR.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW STRONG STORMS...WITH HEAVY DOWNPOURS AND GUSTY WINDS...ARE
POSSIBLE SATURDAY AS A COLD FRONT MOVES IN. PONDING OF WATER AND
MINOR TREE DAMAGE MAY OCCUR.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
19
In the hours before
Special weather statement, Aug 5, 12:24 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
124 PM CDT FRI AUG 5 2016
TNZ007-008-051900-
ROBERTSON TN-SUMNER TN-
124 PM CDT FRI AUG 5 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTSON AND
NORTHERN SUMNER COUNTIES UNTIL 200 PM CDT...
AT 123 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PORTLAND...OR 18 MILES NORTHWEST OF GALLATIN...MOVING SOUTHEAST AT 15
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GALLATIN...CROSS PLAINS...PORTLAND...ORLINDA...MITCHELLVILLE...
COTTONTOWN...OAK GROVE AND BLACK JACK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3665 8640 3659 8627 3638 8647 3658 8672
3665 8665 3665 8659 3663 8657 3664 8655
3664 8654 3665 8651
TIME...MOT...LOC 1823Z 307DEG 14KT 3662 8659
ROSEThunderstorm Wind, Sumner
- When
- August 5, 12:55 PM CST
- Where
- Sumner County, Hendersonville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 36.280, -86.620
The Tennessean reported several trees and power lines were blown down across Hendersonville.
Thunderstorm Wind, Wilson
- When
- August 5, 1:00 PM CST to 1:05 PM CST
- Where
- Wilson County, 0.36 mi ESE of Greenlawn to 1.01 mi S of Greenlawn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.248, -86.564
NWS employees and social media reports indicated a microburst affected areas near and south of the NWS Nashville office in far northwest Wilson County. One large tree was blown down clipping a house on Needmore Road east of Avalon Bay Drive, and another large tree was blown down at East Shady Trail at Lakeshore Drive. Other large tree limbs were blown down in the side streets around these areas. All damage was in a N to S direction with winds estimated from 50 to 60 mph.
Thunderstorm Wind, Williamson
- When
- August 5, 1:30 PM CST
- Where
- Williamson County, 1.16 mi ESE of West Harpeth
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 35.842, -86.902
Social media reports indicated two trees were blown down across West Harpeth Road west of Hunter Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Mexico, August 5, 20161 death · $1.1 million · 0.75 in hail · 7 events
- Excessive Heat in Tennessee, August 5, 20161 death · 5 events
- Heat in Georgia, August 5, 20161 death · 1 event
- Lightning Strike in Florida, August 5, 20161 death · 1 event
- Damaging Winds and Lightning Strike in Mississippi, August 5, 20161 injured · $339,000 · 57 kt wind · 9 events
- Flash Flood and Damaging Wind in Louisiana, August 5 to 7, 20161 injured · $60,000 · 50 kt wind · 4 events
- Flash Flooding and Heavy Rain in Arizona, August 5, 2016$50,000 · 4 events
- Flash Flooding and Damaging Winds in Kentucky, August 5, 2016$40,000 · 56 kt wind · 7 events
- Damaging Wind in Louisiana, August 5, 2016$50,000 · 52 kt wind · 1 event
- Heat in Kentucky, August 5, 201622 events
- Lightning Strike in South Carolina, August 5, 20162 injured · 1 event
- Flash Flooding in Missouri, August 5, 2016$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656753, 656754, 656755.